Alert archive / Arizona / Red Flag Warnings in 2023
Red Flag Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this red flag warning at Jun 17, 2023, 2:06 AM MST for 6 counties in Arizona. It took effect at Jun 17, 2023, 12:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 17, 2023, 2:06 AM MST (09:06 UTC)
- In effect from
- Jun 17, 2023, 12:00 PM MST
- Expired
- Jun 17, 2023, 7:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Tucson, AZ
Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 9.1 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5852 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 77 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
050
WWUS85 KTWC 170906
RFWTWC
URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
206 AM MST Sat Jun 17 2023
AZZ151>154-180200-
/O.NEW.KTWC.FW.W.0012.230617T1900Z-230618T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
206 AM MST Sat Jun 17 2023
...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MST THIS
EVENING FOR STRONG AND GUSTY WEST WINDS AND LOW RELATIVE HUMIDITY
VALUES FOR EASTERN FIRE WEATHER ZONE 151, MOST OF FIRE WEATHER
ZONE 152, SOUTHERN FIRE WEATHER ZONE 153 AND THE EASTERN
MOUNTAINS OF FIRE WEATHER ZONE 154...
The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from noon today to 7 PM MST this
evening.
* AFFECTED AREA...Eastern Fire Weather Zone 151, most of Fire
Weather Zone 152, southern Fire Weather Zone
153 and the eastern mountains of Fire Weather
Zone 154.
* TIMING...Noon to 7 PM MST
* WINDS...West 15 to 25 mph and gusts to around 35 mph.
* RELATIVE HUMIDITY...6 to 10 percent in the valleys and 10 to 15
percent in the mountains.
* IMPACTS...Any fires that develop or are ongoing will have the
potential to spread rapidly.
* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
weather.gov/Tucson and click on the Detailed Hazards Icon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.
Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.
&&
$$
Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson1 follow-up statement
408 WWUS85 KTWC 180150 RFWTWC URGENT - FIRE WEATHER MESSAGE National Weather Service Tucson AZ 650 PM MST Sat Jun 17 2023 AZZ151>154-180300- /O.EXP.KTWC.FW.W.0012.000000T0000Z-230618T0200Z/ Arizona Fire Weather Zone 151 Western half Desert Grasslands FDRA including elevations up to 5500 feet in Southeast corner of Pinal County- Extreme Eastern Pima County-Western third of Cochise County- Santa Cruz County-TDC-Arizona Fire Weather Zone 152 Eastern half Desert Grasslands FDRA including elevations up to 5500 feet in Southwest Graham County and Eastern two thirds of Cochise County-Southern San Carlos Reservation- Southern Greenlee County below 5000 feet-TDC- Arizona Fire Weather Zone 153 Northern Graham County-Northern Greenlee County- White and Gila Mountains-Apache Sitgreaves NF- Southern San Carlos Reservation above 5000 feet-SDC- Arizona Fire Weather Zone 154 Forest Woodlands FDRA including the Sky Islands of Southeast Arizona above 5500 feet-Coronado NF-TDC- 650 PM MST Sat Jun 17 2023 ...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR EASTERN FIRE WEATHER ZONE 151, MOST OF FIRE WEATHER ZONE 152, SOUTHERN FIRE WEATHER ZONE 153 AND THE EASTERN MOUNTAINS OF FIRE WEATHER ZONE 154... $$ Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Jun 16, 2:47 PM MST, 11 hours 19 minutes earlier.
Area forecast discussion, Jun 16, 2:47 PM MST, 11 hours 19 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 247 PM MST Fri Jun 16 2023 .SYNOPSIS...Dry with typical mid-June heat. Breezy to locally windy most afternoons through early next week. && .DISCUSSION...The upper-pattern this afternoon is defined by a strong ridge of high pressure positioned over NE Mexico/Texas and a weak baggy trough extending SW from the Intermountain West into the Eastern Pacific. Mid-level water vapor imagery indicating a weak circulation near central AZ this afternoon shearing NE into the trough. Also evident on the wv imagery is a broad area of rippled mountain waves across Southeast Arizona, which is evident of strong mid-level flow. This strong gradient flow has resulted in strong WSW surface winds this afternoon, with gusts at 2 PM between 35-45 mph. There is a Red Flag Warning in effect for the majority of Southeast Arizona until 7 PM MST this evening. Although breezy to locally windy conditions are possible Saturday resulting in near-critical fire weather conditions, the coverage and duration of the stronger winds will be much less than today with only the tail-end of the strong mid-level flow extending across portions of Southern Graham and Southern Greenlee counties. Otherwise, the general upper-pattern remains somewhat similar through the middle of next week, with the upper high eventually moving WNW into Chihuahua/New Mexico by next weekend. In the meantime, we do see a weak plume of subtropical moisture trying to eek its way into Southeast Arizona with the strong southwesterly flow. This moisture plume is mainly in the mid-levels and may be enough to initiate a few high-based dry thunderstorms Monday afternoon as another weak disturbance in the SW flow moves thru Southeast Arizona. Right now the chance for dry thunderstorms remains below 10 percent, but is worth noting and watching in the next few forecast cycles. && .AVIATION...valid through 18/00Z. FEW-SCT upper level clouds AOA 25k ft MSL for majority of the period with occasional BKN clouds for KOLS/KDUG aft 17/12Z. SFC winds primarily SWLY through 17/06Z with speeds ranging btwn 20-25 kts with gusts up to 35 kts. SFC winds become light and variable until 17/18Z where WLY winds range btwn 15-20 kts with wind gusts up to 30 kts. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Dry into next week, with Min RH values in the single digits in valley locations and between 10-20 percent in the mountains. Gusty afternoon winds are expected each day through early next week. For the rest of today into this evening, expect critical fire weather conditions...with 20-foot southwest-west winds of 15-20 mph and gusts to 35 mph in the lower deserts, with 20-25 mph and gusts of 35-45 mph from Tucson eastward. A Red Flag Warning remains in effect until 7 PM for Fire Weather Zones 151, 152, 153 and 154 excluding the Alpine Ranger District where the fuels aren't quite there yet. Near critical fire weather conditions are also possible near the New Mexico border Saturday. && .TWC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MST this evening for AZZ151>154. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
Nearby
Red Flag Warnings in Arizona, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.